Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 52, NWS Wichita, KS

December 26, 200826 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 26, 2008, 12:38 PM CST for 26 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 12:38 PM CST (18:38 UTC)
Expired
Dec 26, 2008, 5:48 PM CST
In force
5 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 261838
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CST FRI DEC 26 2008


KSZ032-033-047>053-067>072-082-083-091>096-098>100-270000-
/O.NEW.KICT.WI.Y.0052.081226T1838Z-081227T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
1238 PM CST FRI DEC 26 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE TO 30 TO 40 MPH THIS
AFTERNOON...WITH GUSTS OF 45 TO 50 MPH. THESE STRONG WINDS WILL
FALL TO 15 TO 25MPH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

SCHRECK
1 follow-up statement
000 
WWUS73 KICT 262348
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CST FRI DEC 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270100-
/O.CAN.KICT.WI.Y.0052.000000T0000Z-081227T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...ANTHONY...
HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...
FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...INDEPENDENCE...
PARSONS
548 PM CST FRI DEC 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS HAVE SUBSIDED BELOW ADVISORY CRITERIA ACROSS THE
AREA.

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 26, 12:34 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 26, 12:34 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CST FRI DEC 26 2008

.UPDATE...
WINDS HAVE INCREASED AT MANY SITES ACROSS THE FORECAST AREA. WITH
SEVERAL SITES NEAR OR EXCEEDING ADVISORY CRITERIA...WILL ISSUE A
WIND ADVISORY FOR THE ENTIRE FORECAST AREA UNTIL 00Z.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 1132 AM CST FRI DEC 26 2008/

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AS SURFACE LOW PRESSURE APPROACHES THE TAF SITES THIS
AFTERNOON...WINDS WILL BE GUSTY FROM THE SOUTH. STRATUS WILL
MAINLY AFFECT KCNU AND KICT...AND IS EXPECTED TO SPREAD NORTHWARD
OVER KHUT AS WELL AS MOISTURE CONTINUE TO SURGE NORTHWARD. SURFACE
FRONT WILL COME THROUGH OVERNIGHT...WITH THUNDERSTORMS LIKELY
AHEAD OF THE FRONT IN SOUTHEAST KANSAS. SNOW IS POSSIBLE BEHIND
THE FRONT IN CENTRAL KANSAS. WILL ONLY MENTION AT KSLN AT THIS
POINT WHERE CHANCES ARE GREATEST BEFORE THE END OF THE TAF PERIOD.

SCHRECK

PREV DISCUSSION... /ISSUED 1020 AM CST FRI DEC 26 2008/

UPDATE...
MOISTURE IS QUICKLY SURGING NORTHWARD...ESPECIALLY ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS MORNING. DEWPOINTS ARE ALREADY
IN THE MID-50S...AND DEWPOINTS ABOVE 60 DEGREES ARE NOT FAR AWAY
IN NORTHERN OKLAHOMA. MODELS ARE REALLY STRUGGLING WITH THIS...AND
HAVE YET TO CATCH UP AS THE SYSTEM OVER THE SOUTHERN ROCKIES
CONTINUES TO DIG. RECORD HIGH AT KICT WILL CERTAINLY BE BROKEN
TODAY...AND LIKELY KCNU AS WELL. CURRENT RECORDS AT KICT AND KCNU ARE
64 DEGREES AND 68 DEGREES RESPECTIVELY. DEWPOINTS AND
TEMPERATURES HAVE BEEN INCREASED TO FOLLOW (AND TRY TO GET AHEAD
OF...) THE LATEST TRENDS.

WINDS WILL CERTAINLY BE GUSTY TODAY...ESPECIALLY ACROSS SOUTH
CENTRAL KANSAS. WILL CONTINUE TO HOLD OFF ON A WIND ADVISORY FOR
NOW.

SCHRECK

PREV DISCUSSION... /ISSUED 542 AM CST FRI DEC 26 2008/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR/IFR CIGS WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS
DURING THE MORNING HOURS TODAY...BUT LOW CLOUDS SHOULD GRADUALLY
ERODE FROM WEST TO EAST WITH MVFR CIGS AFFECTING CNU TAF ALL
AFTERNOON. GUSTY SOUTH WINDS WILL AFFECT ALL TERMINALS TODAY
BEFORE A STRONG COLD FRONT SWEEPS SOUTHWARD ACROSS THE REGION LATE
TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTHEAST KANSAS TONIGHT AND COULD AFFECT CNU TAF SITE.

JAKUB

PREV DISCUSSION... /ISSUED 256 AM CST FRI DEC 26 2008/

DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE PRECIP CHANCES TONIGHT ALONG
WITH SEVERE POTENTIAL FOR SE KS.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A STRONG SHORTWAVE DIVING OVER
SOUTHERN CA WITH ANOTHER MUCH WEAKER PIECE OF ENERGY SLIDING EAST
OVER IA/NORTHERN MO. AT THE SURFACE LOW PRESSURE REMAINS OVER THE
HIGH PLAINS OF NORTHEAST CO/WY WITH MID 50 DEWPOINTS NOW MAKING
THEIR WAY INTO NORTH CENTRAL OKLAHOMA. OVER THE LAST COUPLE OF HOURS
LOW CLOUDS HAVE DEVELOPED AND EXPANDED TO COVER ALL OF SE KS AND
MOST OF SOUTH CENTRAL.

TODAY-TONIGHT:
BY 18Z THE SURFACE LOW WILL BE SITUATED OVER SW NE/NORTHEAST CO WITH
UNSEASONABLY RICH LOW LEVEL MOISTURE CONTINUING TO PUMP INTO SE/SC
KS. HIGHS TODAY WILL BE AROUND 20 DEGREES ABOVE SEASONAL HIGHS FOR
THE END OF DECEMBER WITH SOME RECORDS EXPECTED TO BE THREATENED.
WILL LEAVE CHANCES FOR SOME SCATTERED SHOWERS OR STORMS IN FOR SE
KS THIS AFTERNOON BUT THE MAIN SHOW WILL ARRIVE TONIGHT.

AT THIS TIME FEEL THERE WILL BE TWO ROUNDS OF STORMS TO AFFECT SE KS
TONIGHT. FEEL THE FIRST ONE WILL DEVELOP BETWEEN 00Z-03Z ALONG THE
WESTERN EDGE OF THE DEEPER MOISTURE AS SOME MID LEVEL COOLING STARTS
TO MOVE IN. THE SECOND ROUND WILL BE ASSOCIATED WITH THE COLD FRONT
PASSAGE EXPECTED BETWEEN 06Z-12Z. THERE ARE A COUPLE ASPECTS OF THIS
SYSTEM THAT CONCERNS US REGARDING THE SEVERE POTENTIAL. FIRST OFF
THE MODELS HAVE BEEN CONSISTENT SHOWING 0-6KM BULK SHEAR VALUES IN
THE 55-65KT RANGE. WHAT IS CONCERNING IS THAT A GOOD CHUNK OF THE
SHEAR WILL BE IN THE LOWEST 3KM WITH 0-1KM VALUES AROUND 30KTS.
WHILE INSTABILITY WILL NOT BE OUTSTANDING...BOTH THE GFS AND NAM
HAVE BEEN CONSISTENT IN SHOWING AROUND 60-100J/KG OF 0-3KM CAPE. THE
LOW LEVEL CAPE COMBINED WITH LOW LEVEL SHEAR IS CONCERNING REGARDING
TORNADO POTENTIAL. FEEL THE BEST TOR POTENTIAL WILL BE WITH THE
INITIAL STORM DEVELOPMENT BETWEEN 0Z-3Z. WILL DEFINITELY UPGRADE SE
KS TO CAT 3S IN THE HWO. SNOWFALL POTENTIAL HAS DECREASED SOME
COMPARED TO YESTERDAYS PACKAGE DUE TO THE DELAY OF THE COLDER BEHIND
THE FRONT.

SAT-SUN:
BY 12Z SAT THE FRONT WILL JUST BE EXITING EXTREME SE KS WITH SOME
UPPER ENERGY STILL LINGERING BACK TO THE WEST. THEREFORE WILL LINGER
SOME PRECIP FOR SE AND SOUTH CENTRAL KS DURING THE DAY SAT. BY 00Z
SUN THE SURFACE FRONT WILL BE WELL EAST OF THE FORECAST AREA WITH
THE UPPER ENERGY FINALLY MOVING OUT OF SE KS. THEREFORE WILL DRY
THINGS OUT STARTING SAT NIGHT. THE AIRMASS BEHIND THE FRONT IS
EXPECTED TO BE MORE OF PACIFIC ORIGIN KEEPING TEMPS ONLY SLIGHTLY
BELOW SEASONAL AVERAGES FOR SAT WITH A WARMUP STARTING FOR SUN.

MON-THU:
THE UPPER PATTERN WILL BECOME MUCH LESS AMPLIFIED THROUGH THESE
PERIODS ALLOWING FOR A TREND TOWARDS ABOVE NORMAL TEMPERATURES AND
LACK OF PRECIP. BOTH THE ECMWF AND GFS ARE SLIDING A SHORTWAVE
ACROSS THE NORTHERN PLAINS TUE INTO TUE NIGHT. THIS WILL ALLOW SOME
RELATIVELY COOLER AIR TO SPILL INTO THE AREA BUT WILL ONLY RETURN
TEMPS BACK TO SEASONAL AVERAGES.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  33  37  22 /  10  30  20  10
HUTCHINSON      65  31  36  22 /  10  30  20  10
NEWTON          65  33  37  22 /  10  30  20  10
ELDORADO        68  34  37  21 /  10  40  30  10
WINFIELD-KWLD   73  35  38  22 /  10  40  30  10
RUSSELL         63  27  35  18 /  10  30  10   0
GREAT BEND      64  27  35  20 /  10  30  10   0
SALINA          63  29  36  22 /  10  30  20  10
MCPHERSON       64  30  36  22 /  10  30  20  10
COFFEYVILLE     73  46  47  24 /  20 100  70  10
CHANUTE         72  46  47  24 /  20  80  60  10
IOLA            68  46  46  23 /  20  80  60  10
PARSONS-KPPF    73  47  47  24 /  20  90  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Dec 26, 5:01 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
501 AM CST FRI DEC 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
501 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER SOUTHEAST
KANSAS AND LAST INTO THE EARLY MORNING HOURS. SEVERE STORMS WILL
BE POSSIBLE WITH THIS ACTIVITY. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREATS. HOWEVER GIVEN THE HIGH AMOUNT OF WIND SHEAR
IN PLACE...A COUPLE TORNADOES CAN NOT BE RULED OUT.

SOME LIGHT SNOW WILL BE POSSIBLE LATE TONIGHT OVER CENTRAL KANSAS
WITH LITTLE TO NO ACCUMULATION EXPECTED.

GUSTY SOUTH WINDS WILL ALLOW THE GRASSLAND FIRE DANGER INDEX TO
REACH THE VERY HIGH CATEGORY THIS AFTERNOON. OUTDOOR BURNING IS
NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LINGER OVER EXTREME SOUTHEAST KANSAS SATURDAY
MORNING WITH A FEW STRONG STORMS POSSIBLE. SOME LIGHT SNOW WILL
ALSO BE POSSIBLE OVER SOUTH CENTRAL KANSAS SATURDAY MORNING AND
SOUTHEAST KANSAS SATURDAY AFTERNOON. LITTLE TO NO SNOWFALL ACCUMULATIONS
ARE EXPECTED.

HIGH FIRE DANGER WILL BE IN PLACE AREAWIDE ON SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR SOUTHEAST KANSAS
OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 1:09 PM CSTRed Flag WarningICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more5 hr

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.